|Classification and external resources|
Erythema (from the Greek erythros, meaning red) is redness of the skin or mucous membranes, caused by hyperemia of superficial capillaries. It occurs with any skin injury, infection, or inflammation. Examples of erythema not associated with pathology include nervous blushes.
- Causes 1
- Diagnosis 2
- See also 3
- References 4
- External links 5
It can be caused by infection, massage, electrical treatment, acne medication, allergies, exercise, solar radiation (sunburn), cutaneous radiation syndrome, mercury toxicity, blister agents, niacin administration, or waxing and tweezing of the hairs—any of which can cause the capillaries to dilate, resulting in redness. Erythema is a common side effect of radiotherapy treatment due to patient exposure to ionizing radiation.
Erythema disappears on finger pressure (blanching), while purpura or bleeding in the skin and pigmentation do not. There is no temperature elevation, unless it is associated with the dilation of arteries in the deeper layer of the skin.
- Erythema ab igne
- Erythema chronicum migrans
- Erythema induratum
- Erythema infectiosum (or fifth disease)
- Erythema marginatum
- Erythema migrans
- Erythema multiforme (EM)
- Erythema nodosum
- Erythema toxicum
- Keratolytic winter erythema
- Palmar erythema
- List of cutaneous conditions
- Mosby's Medical Dictionary (9th ed.). St. Louis, Missouri: Elsevier. 2013.
- erythema, Mosby's Medical, Nursing & Allied Health Dictionary, Fourth Edition, Mosby-Year Book 1994, p. 570
- https://fas.org/nuke/guide/usa/doctrine/army/mmcch/Vesicant.htm#CLINICAL EFFECTS
- Weterle R, Rybakowski J (Mar–Apr 1990). "Test niacynowy w schizofrenii" [The niacin test in schizophrenia]. Psychiatr Pol. 24 (2): 116–20.